MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported by an edwards quality engineering manager, the engineering team was conducting testing using the dv system advancement test method zwick in the dv lab.None of the devices involved atypical conditioning or maneuvers.The sheaths and delivery systems were fully commercial product.The valves were scrap units from commercial lots, but scrap codes not expected to affect benchtop testing.There is no patient involvement.The third 14fr esheath was tested using a 23mm s3u valve with 23mm commander and experienced a tip tear.The tip did not tear off, but it did not open correctly.
 
Additional Manufacturer Narrative
Investigation is ongoing.
 
Additional Manufacturer Narrative
The device was returned to edwards lifesciences for evaluation.The visual inspection of the returned sheath revealed the following: liner was fully expanded as designed, curvature was noted on the sheath shaft, distal tip was torn radially along distal edge of liner, distal tip opened along axial scoreline with stretching, and all scorelines are present.Due to the condition of the returned device (distal tip torn), no applicable functional testing was able to be performed.Due to the nature of the complaint, no applicable dimensional testing was able to be performed.The complaint for "general risk - failure - sheath distal tip torn" was confirmed per evaluation of the returned device.However, no manufacturing nonconformance was identified during evaluation.Review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.Per the complaint description, "the third 14fr esheath was tested using a 23mm s3u valve with 23mm commander and experienced a tip tear.The tip did not tear off, but it did not open correctly." per evaluation of the returned device, the sheath distal tip was observed to be torn radially along the distal edge of the liner.The failure mode is characteristic of sheath tip tear events as described in the product risk assessment.While a definitive root cause was unable to be determined, previous investigation indicated that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to the experienced delivery system advancement resistance at the sheath distal tip and the distal tip tear.As such, the failure mode may be related to improper expansion of the sheath tip during thv advancement may have contributed to the complaint event.However, a definitive root cause was unable to be determined at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16697513
Report Number2015691-2023-12157
Device Sequence Number5617058
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230816(10)63946939
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date08/16/2023
Device Model Number914ESA
Device Catalogue Number914ESA
Device Lot Number63946939
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer06/20/2023
Initial Report FDA Received Date04/06/2023
Supplement Report FDA Received Date06/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown